Alabama, 2002

Hail in Alabama, May 4, 2002

May 4, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 4, 9:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 4, 9:35 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1035 AM CDT SAT MAY 04 2002

VISIBLE SATELLITE IMAGERY SHOWING A FEW BREAKS IN THE OVERCAST OVER
NRN AL...BUT HARD TO DISCERN A NOTICEABLE CLEARING TREND.  UPPER
FLOW IS QUASI-ZONAL...AND DONT SEE ANYTHING TO SUGGEST SIGNIFICANT
SUBSIDENCE (AND HENCE...CLEARING) LATER TODAY.  WILL UPDATE SHORTLY
AND GO A BIT MORE PESSIMISTIC ON THE CLOUDINESS ACRS NRN AL...WHILE
SHADING TEMPS DOWNWARD SLIGHTLY.

PROBABLY SAFE TO REMOVE POPS FROM BHM NWD GIVEN LACK OF LIFT AND
STABILITY OF AIRMASS...BUT WILL NEED TO HOLD ONTO CHC POPS ACRS CNTL
ZONES WHERE RADAR STILL DEPICTS SEVERAL CLUSTERS OF PCPN ATTM.  REST
OF FORECAST LOOKS OK.  UPDATES OUT SHORTLY.  66

.BHM...NONE.

In the hours before

Special weather statement, May 4, 6:42 AM CST, 5 hours 18 minutes before
ALZ001>050-041500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 AM CDT SAT MAY 04 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SLOWLY MOVING COLD FRONT IS SITUATED ACROSS CENTRAL ALABAMA THIS
MORNING...FROM NEAR MERIDIAN MISSISSIPPI...TO SOUTH OF BIRMINGHAM...
TO NEAR ANNISTON.  SOUTH OF THE FRONT...THE ATMOSPHERE REMAINS WARM
AND FAIRLY UNSTABLE.  NORTH OF THE FRONT...COOLER AND MORE STABLE
CONDITIONS PERSIST.

ALONG AND JUST NORTH OF THE FRONT...ADDITIONAL LIGHTER RAINFALL WILL
OCCUR THROUGH THE AFTERNOON HOURS.  OVER THE TENNESSEE VALLEY...THE
CHANCE FOR RAINFALL SHOULD BE VERY LOW THROUGH THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN
HALF OF ALABAMA THROUGH THIS AFTERNOON. THIS INCLUDES
MONTGOMERY...AUBURN...SELMA...AND TROY.  A FEW STRONG THUNDERSTORMS
COULD DEVELOP TO THE SOUTH OF THE FRONT THIS MORNING AND AFTERNOON.

EVEN THOUGH SEVERE WEATHER IS NOT EXPECTED...EMERGENCY MANAGEMENT
PERSONNEL ACROSS SOUTHERN ALABAMA SHOULD CONTINUE TO MONITOR THE
LATEST WEATHER CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Autauga

When
May 4, 12:00 PM CST to 12:10 PM CST
Where
Autauga County, Prattville
Measured
1.75 in hail
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
32.467, -86.483

Dime to golf ball size hail was reported in and around Prattville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295503.